Should I take another course of amox antibiotic for thrush?
User rating for this question
I had an upper respiratory infection a few weeks ago. I went to the Urgent Care and received an antibiotic (AMOX/K). I took about half the dose. (I know that is wrong). I now have thrush. I just learned that a probable cause of the thrush is that I didn't finish my antibiotic, causing the fungus to rear it's ugly head. My question now is, do I go through another round of antibiotic AND a wash (Nystatin) or JUST take the Nystatin? Seems counter intuitive to take another round of the same antibiotic AND do the mouth rinse. What are your thoughts?
Posted Sun, 12 Jan 2014 in Infections
Answered by Dr. Vaishalee Punj 37 minutes later
Brief Answer: Hi Detailed Answer: Hi Thanks for posting your query on XXXXXXX Thrush is a fungal infection and is worsened by intake of antibiotics. It did NOT happen due to missed doses of antibiotic. Antibiotics wash out the healthy bacteria (normal flora) alongwith the infecting bacteria, that is why fungus grows in their place. Candida (thrush) is also part of normal flora. Thus its overgrowth is not considered a disease but a variation from normal. I would not recommend another round of antibiotics unless you have documented (in tests) bacterial infection. You can try nystatin wash whenever you have symptoms. Do not worry about it as it is just an overgrowth of normal flora. If you have any other symptoms like diarrhea etc please let me know and I will advice you accordingly. Take care Dr Vaishalee